Nebraska, 2023

Drought in Nebraska, March 7 to 31, 2023

March 7 to 31, 2023 · NWS GID · 2 events in 2 counties and zones

S. Drought Monitor (USDM), with 21 of these counties containing D2 throughout the entire month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During March 2023, at least portions of 23 of the 24 South Central Nebraska counties were assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with 21 of these counties containing D2 throughout the entire month. Of greater concern, at least parts of seven counties featured worse-off Extreme Drought (D3) during March. This marked the 14th consecutive month that D2 plagued parts of the local area and the eighth straight month with at least limited coverage of D3. Unfortunately, following some encouraging recent precipitation trends during January-February, March ushered in renewed disappointment as the entire area registered anything from slightly to significantly below normal precipitation (see below for more March precipitation details). Focusing on county-level USDM drought category specifics during March, there was overall-little change across South Central Nebraska as a whole, but officially there was a minor increase in the areal coverage of D2 and a minor decrease of D3. The month opened with at least portions of 21 counties containing D2. This D2 blanketed the majority of real estate along/north of the Highway 6 corridor, with only three far southeastern local counties (Webster/Nuckolls/Thayer) holding onto a varied mix of Moderate Drought (D1) and Abnormally Dry (D0) conditions. On the worst-off side of things, roughly one-eighth of the area opened the month in D3, the majority concentrated within the northeast quadrant of the area. This included all of Nance County, most of Merrick County, and at least small portions of Greeley, Howard, Polk, and Hall counties. Meanwhile, well off to the southwest, a separate patch of D3 also afflicted southwestern Furnas County. Although most places maintained status quo throughout the month, the first USDM release of March (valid March 7th) expanded D2 into roughly the northern two-thirds of Thayer County along with northeastern Nuckolls County, and also expanded D1 into southeastern Thayer County (thus removing the last vestige of D0 within South Central Nebraska). On a more positive, but somewhat surprising note, the March 7th USDM removed D3 from parts of primarily Greeley, Howard and Nance counties (although D3 was not completely removed from these counties). Following these early-month drought category adjustments, the only other change occurred on the March 28th USDM as D2 was expanded across much of York and east-central Hamilton counties (both of these counties now entirely D2). At month's end, only Webster County remained entirely void of D2.

Turning to March 2023 precipitation details, the entirety of South Central Nebraska tallied somewhere between slightly and significantly below normal precipitation. The majority of the 24-county domain totaled between 0.30-1.10 inches, or roughly 20-80 percent of normal. Of note, roughly half of the area measured no more than one-half of normal March precipitation, and roughly 20% of it registered no more than one-third of normal. The overall-highest monthly amounts (greatest concentration of around 1 or more) focused within a corridor extending from southwestern counties (such as Phelps/Kearney) to northeastern counties (such as Polk/Nance/Merrick). Monthly totals in this corridor were bolstered by a fairly narrow swath of heavier precipitation (including as much as 5-9 of snow) that fell on the 25th-26th. Meanwhile, the overall-lowest March precipitation amounts (greatest concentration of around 0.50 or less) focused both within extreme southern areas (mainly the southern halves of counties along the Kansas border) and also parts of far northern and west-central counties such as Valley, Greeley, northern Sherman and Dawson. Per around 150 NWS and NeRAIN/CoCoRaHS observers, some of the highest March tallies featured: 1.32 in Holdrege, 1.31 in Cairo, 1.30 near Giltner and 1.22 nine miles northeast of Palmer. On the much drier side of things, some of the paltriest March totals included: 0.16 in Spalding, 0.18 at North Loup, 0.20 near Sumner and 0.26 in Greeley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 6, 11:46 PM CST, 14 minutes earlier.

Area forecast discussion, Mar 6, 11:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1146 PM CST Mon Mar 6 2023

.DISCUSSION...(This evening through Monday)
Issued at 231 PM CST Mon Mar 6 2023

Key Messages:

* Thick stratus encompassed much of the local area today...helping
  to hold down temperatures.

* Cloud cover is expected to persist on Tuesday as an upper level
  disturbance crosses the area from the southwest. This will
  result in continued cool temperatures and an increasing chance
  for light rain or drizzle through the daytime hours.

* As temperatures fall Tuesday night...a light wintry mix of
  precipitation is possible...but little to no snow/ice
  accumulation is expected with this first disturbance.

* A better chance for rain/snow is expected with a stronger upper
  level disturbance Wednesday night into Thursday. This system has
  trended warmer across the local area with the brunt of the
  system still focused across the Dakotas. Any snowfall
  accumulation more than just a dusting should remain north of
  I-80, with 1-3 inches possible north of highway 92.

* A couple small precipitation chances and seasonably cool
  temperatures expected over next weekend, but low impacts are
  expected from any precip over this period.

After a foggy start to the day across part of the local
area...stratus filled in from the north to cover just about the
entire forecast area by afternoon. This increased cloud cover
helped hold down forecast temperatures several degrees...and made
for a cool and occasionally blustery day across the area. As
winds shift and weaken some overnight...expect the potential for
at least patchy fog development across the local area...although
the signal is much weaker than what we saw this morning. That
said...given the upslope component of the light easterly
breezes...thought the potential was at least worth a mention to
start the day Tuesday.

As we transition into the daytime hours Tuesday, expect the
surface flow to turn more southerly as an upper level disturbance
rapidly moves from the desert southwest across the local area. The
NAM/RAP/HRRR all indicate some light precip moving across the area
with this disturbance tomorrow/tomorrow night...increasing
confidence in some light precip. Given the model soundings and
splotchy looking nature of precip in the NAM...opted to keep the
precipitation type as mainly light drizzle during the daytime
hours Tuesday...changing over the a light mix of precip overnight
as temperatures drop. While there is a small chance for this
wintry mix...most of the precip should fall as either light rain
or snow Tuesday night...with little to no ice...or for that
matter snowfall...accumulation expected.

The focus then shifts to the next upper level disturbance in
westerly flow expected to reach the local area Wednesday night
into Thursday. With the focus of this system to our north, chances
have trended more towards rain across the local area the past
couple of days, although areas across our north could still see
some light accumulating snowfall. This should mainly impact areas
north of highway 92, where the thinking is 1 to 3 inches of
snowfall could accumulate Thursday. Elsewhere...mainly rain is
expected...although totals remain somewhat uncertain as the GFS
continues to be one of the wetter solutions. In short...expect
anywhere from a tenth to up to a half an inch of liquid
precipitation for the majority of the local area, with the better
chances expected across northern and eastern sections of the area.

Thereafter...brief riding aloft is expected for the end of the
week before another quick moving upper level disturbance crosses
the local area from the west. This should keep temperatures near
to slightly below normal over the upcoming weekend...along with
proving small chances for additional light precipitation.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1139 PM CST Mon Mar 6 2023

MVFR conditions at the start of the forecast period will give way
to IFR conditions with stratus expected to roll in over the next
couple of hours. Northeast winds remain around 7-12kts through the
overnight, transitioning to the east heading into mid-day.
Ceilings are expected to improve to MVFR conditions around mid-
day, remaining through the end of the TAF period. Drizzle and
freezing drizzle develop Tuesday evening, followed by chances for
rain and snow. Have left the mention of drizzle out of prevailing
conditions for now, but this will be something to keep an eye out
for as we get further into tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Rossi
AVIATION...Wekesser
Hazardous weather outlook, Mar 6, 2:15 PM CST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
215 PM CST Mon Mar 6 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
215 PM CST Mon Mar 6 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A light wintry mix of rain and snow, occasionally mixed with
light freezing rain and sleet becomes possible Tuesday evening
and continues through Wednesday. Accumulation will be minimal, but
some slick spots could develop on area roads, mainly for areas
near and west of highway 281.

Chances for rain and snow increase late Wednesday night through
Thursday. Only a dusting of snow is expected near the I-80
corridor, with the heaviest snowfall totals across the local area
expected north of highway 92. Early estimates are for around 1 to
3 inches of snow for areas near and north of highway 92.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Nuckolls

When
March 7, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nuckolls forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Drought, Thayer

When
March 7, 12:00 AM CST to March 31, 11:59 PM CST
Where
Thayer forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084164, 1084165.